Tennessee, 2019

Flash Flooding in Tennessee, June 9, 2019

June 9, 2019 · NWS OHX · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 9. Persistent thunderstorms across the northeastern Nashville metro area caused flash flooding in the Goodlettsville, Lakewood, and Hendersonville areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 9. Persistent thunderstorms across the northeastern Nashville metro area caused flash flooding in the Goodlettsville, Lakewood, and Hendersonville areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 9, 2:34 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 2:34 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
334 PM CDT Sun Jun 9 2019

.DISCUSSION...

Upcoming short term remains persistent as pesky upper low
finally works out of the picture on Mon. SFC low will move
into OH Valley Region tonight. Broke out a late this afternoon
zone grouping to deal with present shwrs/tstms across mid
state region. These should last thru the late afternoon
and possibly the early evening hrs, Otherwise, pcpn chances
will lessen tonight with a drying trend will continue thru Mon
as our upper low/trough and frontal boundary push off to our
east. By Mon afternoon, any significant development of
shwrs/tstms mainly confined to Cumberland Plateau Region,
but iso shwrs/tstms may continue to be possible for locations
to the west.

Lingering pcpn expected to move off the plateau Mon evening
and the area can expect dry weather Tue due to building sfc
high pressure influences from our west. However, iso shwrs/tstms
again expected to develop on Wed/Wed night as another weak
front/upper trough pass. The end of the work week looks dry
to also as sfc high pressure influences from our west build into
mid state region. However, there continues to be significant
differences in the models as the upcoming weekend progresses.
Will continue reasoning of morning forecast discussion and
continue to just go with small pops until better agreement overall
model consensus occurs.

As for temps, will continue to be below seasonal normal values
thru most of next work week. The most significant cooler temps
expected mid to second half of next work week when afternoon high
temps will mainly be only in the low to mid 70s and overnight lows
in the low to mid 50s, even upper 40s Cumberland Plateau Region.
But as sly flow becomes once again established, around seasonal
normal temps will once again be expected across mid state region.

&&

.AVIATION...
18Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...A persistent low pressure system will keep
unsettled wx across terminal locations thru majority of
forecast period ending 10/18Z. SHRA/TSRA at least vcnty
will increase in coverage thru at least 09/20Z and should
remain quasi areal coverage wise similar thru 10/02Z. Some
potential of terminal impacts, but hard to pinpoint actual
timing and movement development over, thus will continue to
mention tstms in vcnty. Sky conditions will be mainly VFR,
but quite variable with periods of MVFR ceilings and some
episode of IFR/LIFR ceilings during heavier SHRA/TSRA events.
Vsbys mainly VFR, expect MVFR fog vsbys 10/08Z-10/15Z.
SE/SW winds will become WNW as 10/18Z approaches as upper
level low pressure center moves eastward. Some gusts to 18kt
10/15Z-10/18Z also possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  80  56  78  58 /  50  30   0   0   0
Clarksville    69  78  54  76  56 /  40  20   0   0   0
Crossville     67  74  52  72  56 /  40  70  20   0  10
Columbia       69  79  56  77  56 /  40  30   0   0   0
Lawrenceburg   69  79  55  76  57 /  40  40   0   0   0
Waverly        69  78  56  77  57 /  30  20   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........31
Hazardous weather outlook, Jun 9, 4:08 AM CST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
508 AM CDT Sun Jun 9 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-101030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
508 AM CDT Sun Jun 9 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms are expected...with locally
heavy downpours. Downpours may cause standing water on roadways
or even some minor flooding. A few thunderstorms may produce
gusty winds over 30 mph. Stronger storms are most likely in the
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 9, 4:14 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
514 PM CDT Sun Jun 9 2019

TNZ008-028-092245-
Wilson TN-Sumner TN-
514 PM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMNER AND
NORTHWESTERN WILSON COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millersville, or 7 miles west of Gallatin, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, Hendersonville, Mount Juliet, Goodlettsville and
Millersville.

LAT...LON 3625 8641 3622 8658 3625 8659 3625 8661
      3626 8664 3629 8664 3630 8666 3642 8668
      3644 8650
TIME...MOT...LOC 2213Z 344DEG 18KT 3639 8658

21

The radar

The Nashville radar (KOHX), 15 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Davidson

When
June 9, 4:53 PM CST to 5:45 PM CST
Where
Davidson County, 2.01 mi S of Goodlettsville to 1.67 mi WSW of Lakewood
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.291, -86.720

Flood waters covered several roads in the Gateway subdivision near Rivergate Mall as well as Old Hickory Blvd. near the Old Hickory Country Club in Lakewood.

Flash Flood, Sumner

When
June 9, 5:16 PM CST to 5:45 PM CST
Where
Sumner County, 1.45 mi ENE of Hendersonville to 1.22 mi NNE of Rockland
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.288, -86.596

Flood waters covered several roads and surrounded homes in the Glen Oak subdivision in Hendersonville as well as a home near Indian Lake Road at Cherokee Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834823, 834824.